Autoimmune hemolytic anemia is an autoimmune disorder in which red blood cells are destroyed, causing a severe, acute form of anemia. Besides being triggered by medications, AIHA can occur in conjunction with other autoimmune diseases, especially systemic lupus erythematosus (SLE), myasthenia gravis, and multiple sclerosis, and it can be triggered by infectious diseases, including human parvovirus B19 infection.
Drug Causes of AIHA
Nearly 100 drugs have long been known to cause autoimmune hemolytic anemia. Offending agents include the anti-malarial compounds such as quinine and chloroquine, anticonvulsant medications such as Dilantin, non-steroidal anti-inflammatory drugs (NSAIDs) such as mefenamic acid and acetaminophen, and the anti-Parkinson’s drug levodopa, For a complete list, see the resource section. In addition to drugs listed, the widely prescribed anti-diabetic agent Metformin and the dietary supplement lecithin have recently been implicated in triggering autoimmune hemolytic anemia.
Illnesses Associated with AIHA
Autoimmune hemolytic anemia is known to occur in patients infected with infectious mononucleosis, cytomegalovirus (CMV), Mycoplasma pneumonia, Epstein-Barr virus (EBV), human immunodeficiency virus (HIV), viral hepatitis, and human parvovirus B-19. AIHA is also known to develop in patients with many different autoimmune diseases such as Sjogren’s syndrome as well as chronic lymphocytic leukemia (CLL), lymphoproliferative disorders, ovarian cancer, and blood cancers such as non-Hodgkin’s lymphoma.
Metformin is a biguanide antidiabetic drug that has been implicated in several cases of hemolytic anemia, including one fatality. In the fatality, metformin caused a rapidly fatal hemolytic anemia in a 56-year-old Caucasian man with type 2 diabetes mellitus who had recently started metformin. Over a course of 4 days, the patient’s condition deteriorated and he did not respond to steroid medications. Twelve hours after admission to the hospital, the patient died of a fatal cardiorespiratory arrest related to a low hemoglobin level.
Read More: Over The Counter Diet Pills.
The dietary supplement lecithin was found to cause hemolytic anemia in a 38-year old Greek woman using high doses (1200 mg up to 3-4 times daily for 10 days) for weight loss. The authors of this study warn that any drug or supplement patients are taking should be investigated in newly diagnosed cases of AIHA.